Alert archive / Mississippi / Flash Flood Warnings in 2008
Flash Flood Warning 82, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at May 8, 2008, 8:33 AM CDT for Lee County, Pontotoc County, Mississippi. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 8, 2008, 8:33 AM CDT (13:33 UTC)
- Expired
- May 8, 2008, 2:30 PM CDT
- In force
- 6 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Lee County, MS, Pontotoc County, MS
The radar
The Columbus AFB radar (KGWX), 63 km from the middle of the area, began a volume at 13:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 9:00 AM CDT | FLASH FLOOD | 1 S Saltillo, MS | OLD SALTILLO ROAD FLOODED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 1.6 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 517 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMEG 081335
FFWMEG
MSC081-115-081930-
/O.NEW.KMEG.FF.W.0082.080508T1333Z-080508T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
833 AM CDT THU MAY 8 2008
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WEST CENTRAL LEE COUNTY IN NORTHEAST MISSISSIPPI...
EXTREME NORTHEASTERN PONTOTOC COUNTY IN NORTHEAST MISSISSIPPI...
* UNTIL 230 PM CDT
* AT 833 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN OVER THE WARNED AREA. IN THE PAST 30 MINUTES
DOPPLER RADAR ESTIMATES THAT 2 TO 4 INCHES OF RAINFALL HAS FALLEN
ACROSS THE WARNED AREA.
* THE STORM PRODUCING WILL OTHERWISE REMAIN OVER MAINLY RURAL
AREAS OF THE INDICATED COUNTY.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.
LAT...LON 3437 8878 3438 8867 3430 8872 3428 8881
3429 8885
TIME...MOT...LOC 1333Z 180DEG 0KT 3432 8876
$$2 follow-up statements
000
WGUS74 KMEG 081520
FFSMEG
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1017 AM CDT THU MAY 8 2008
MSC081-115-081930-
/O.CON.KMEG.FF.W.0082.000000T0000Z-080508T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LEE MS-PONTOTOC MS-
1017 AM CDT THU MAY 8 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 PM CDT FOR
EXTREME EAST CENTRAL PONTOTOC AND WEST CENTRAL LEE COUNTIES...
AT 900 AM CDT...THE PUBLIC REPORTED WATER OVER SEVERAL ROADS ON THE
SOUTH SIDE OF SALTILLO. OVER THE PAST 2 HOURS DOPPLER RADAR
ESTIMATES THAT 2 TO 4 INCHES OF RAINFALL HAS FALLEN ACROSS THE
WARNED AREA.
UP TO AN ADDITIONAL INCH OF RAINFALL IS POSSIBLE WITH THUNDERSTORMS
THIS MORNING.
.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
LAT...LON 3437 8878 3438 8867 3430 8872 3428 8881
3429 8885
TIME...MOT...LOC 1517Z 180DEG 0KT 3432 8876
$$000
WGUS74 KMEG 081922
FFSMEG
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
221 PM CDT THU MAY 8 2008
MSC081-115-081931-
/O.EXP.KMEG.FF.W.0082.000000T0000Z-080508T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LEE MS-PONTOTOC MS-
221 PM CDT THU MAY 8 2008
...THE FLASH FLOOD WARNING WILL EXPIRE AT 230 PM CDT FOR EXTREME EAST
CENTRAL PONTOTOC AND WEST CENTRAL LEE COUNTIES...
HEAVY RAINFALL THIS MORNING WHICH PROMPTED THE WARNING HAS EXITED
THE WARNED AREA AND FLOODING CONDITIONS WILL CONTINUE TO IMPROVE.
THUS THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 3437 8878 3438 8867 3430 8872 3428 8881
3429 8885
TIME...MOT...LOC 1921Z 180DEG 0KT 3432 8876
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at May 8, 2:56 AM CDT, 5 hours 37 minutes earlier.
Area forecast discussion, May 8, 2:56 AM CDT, 5 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 256 AM CDT THU MAY 8 2008 .DISCUSSION... SURFACE LOW LOCATED OVER SOUTHWEST MISSOURI EARLY THIS MORNING WITH A COLD FRONT EXTENDING INTO WESTERN ARKANSAS INTO EAST TEXAS. SHOWERS AND A FEW THUNDERSTORMS ARE MOVING ACROSS THE FORECAST AREA AT THE PRESENT TIME. TEMPERATURES REMAIN ON THE WARM SIDE WITH READINGS IN THE LOWER 70S WHERE RAIN HAS YET TO FALL AND 60S WHERE RAIN HAS ALREADY FALLEN. THE COLD FRONT SHOULD MAKE ITS WAY THROUGH THE FORECAST AREA DURING THE DAY TODAY. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF THE FRONT. THERE COULD BE SOME SEVERE STORMS TODAY WITH LARGE HAIL AND DAMAGING WINDS AS THE MAIN THREAT. BY TONIGHT...THE COLD FRONT SHOULD BE SOUTH OF THE FORECAST AREA SO IT SHOULD BE DRY. THE FRONT WILL STALL OUT JUST SOUTH OF THE FORECAST AREA AND THEN RETREAT NORTH AS A WARM FRONT ON FRIDAY AND FRIDAY NIGHT WHICH WILL MEAN A CHANCE OF SHOWERS AND THUNDERSTORMS. SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE ON FRIDAY NIGHT WITH LARGE HAIL AND DAMAGING WINDS AS THE MAIN THREAT. THE FRONTAL BOUNDARY REMAIN CLOSE TO THE FORECAST AREA ON SATURDAY SO SOME ISOLATED THUNDERSTORMS WILL BE POSSIBLE. BY SATURDAY NIGHT...LOW PRESSURE DEVELOP AND MOVES ALONG THE FRONT WHICH WILL INCREASE THE CHANCE FOR SHOWERS AND THUNDERSTORMS FOR SATURDAY NIGHT AND SUNDAY. THERE WILL AGAIN BE A THREAT OF SEVERE THUNDERSTORMS ON SATURDAY NIGHT AND INTO SUNDAY WITH LARGE HAIL AND DAMAGING WINDS AS THE MAIN THREAT. HIGH PRESSURE SHOULD MOVE IN BEHIND THIS SYSTEM WHICH WILL KEEP THINGS DRY FROM SUNDAY NIGHT THROUGH TUESDAY. A NEW STORM SYSTEM DEVELOP IN THE CENTRAL PLAINS BY TUESDAY WHICH WILL BRING ANOTHER THREAT OF THUNDERSTORMS FOR TUESDAY NIGHT AND WEDNESDAY. && .PRELIMINARY POINT TEMPS/POPS... MEM 78 63 82 61 / 70 10 30 20 MKL 75 58 77 56 / 80 10 30 20 JBR 77 59 78 57 / 60 10 30 20 TUP 77 62 84 61 / 70 10 20 20 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, May 8, 8:15 AM CDT, 18 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MEMPHIS TN 815 AM CDT THU MAY 8 2008 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-091015- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 815 AM CDT THU MAY 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY OVER MUCH OF WEST TENNESSEE AND NORTH MISSISSIPPI GENERALLY EAST OF A LINE FROM UNION CITY TENNESSEE TO MEMPHIS TO COFFEEVILLE MISSISSIPPI. A COLD FRONT WILL MOVE THROUGH THE MID-SOUTH TODAY. THUNDERSTORMS WILL DEVELOP AHEAD OF THE THE COLD FRONT. SOME SEVERE THUNDERSTORMS WILL BE POSSIBLE WITH LARGE HAIL...DAMAGING WINDS AND POSSIBLY TORNADOES AS THE SEVERE WEATHER THREATS. PLEASE REFER TO ANY CURRENT SEVERE WEATHER WATCHES AND WARNINGS AS WELL AS SIGNIFICANT WEATHER ALERTS FOR THE LATEST INFORMATION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY AFTERNOON AND EVENING OVER SOUTHWEST TENNESSEE AND NORTH MISSISSIPPI SOUTH AND EAST OF A LINE FROM HENDERSON TENNESSEE TO MEMPHIS TO CLARKSDALE MISSISSIPPI. THE FRONT WILL STALL OUT ACROSS NORTH MISSISSIPPI AND AN UPPER LEVEL DISTURBANCE WILL MOVE ALONG THE FRONT WHICH WILL TRIGGER MORE THUNDERSTORMS. SOME OF THE THUNDERSTORMS MAY BECOME SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS. THERE IS ALSO A RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE MID-SOUTH SATURDAY NIGHT AND SUNDAY MORNING. LOW PRESSURE WILL DEVELOP AND MOVE ALONG THE FRONTAL BOUNDARY PRODUCING MORE THUNDERSTORMS. SOME OF THE THUNDERSTORMS MAY BECOME SEVERE AND PRODUCE DAMAGING WINDS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED IN SUPPORT OF SEVERE WEATHER OPERATIONS TODAY...FRIDAY NIGHT AND AGAIN SATURDAY NIGHT INTO SUNDAY MORNING. PLEASE RELAY ANY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE IN MEMPHIS.
In the hours before
Special weather statement, May 8, 7:27 AM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 727 AM CDT THU MAY 8 2008 MSZ015-016-081300- LEE MS-PONTOTOC MS- 727 AM CDT THU MAY 8 2008 ...THIS SIGNIFICANT WEATHER ALERT IS FOR... NORTHERN LEE COUNTY IN NORTHEAST MISSISSIPPI... PONTOTOC COUNTY IN NORTHEAST MISSISSIPPI... A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL WAS LOCATED 5 MILES SOUTHWEST OF PONTOTOC AT 727 AM CDT...MOVING NORTHEAST AT 35 MPH. THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE ANTICIPATED. PEOPLE IN LEE AND PONTOTOC COUNTIES...INCLUDING THE CITIES OF BALDWYN...PONTOTOC AND TUPELO...SHOULD MONITOR THIS STORM CLOSELY..
Local storm report, May 8, 8:25 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
825 AM CDT THU MAY 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0804 AM TORNADO 3 W TUPELO 34.26N 88.78W
05/08/2008 LEE MS OTHER FEDERAL
0804 AM TORNADO 4 W TUPELO 34.26N 88.80W
05/08/2008 LEE MS TRAINED SPOTTER
ROOFS DAMAGED, SHEDS DESTROYED, TREES DOWN
&&
RJOLocal storm report, May 8, 8:32 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
832 AM CDT THU MAY 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0804 AM TORNADO 3 W TUPELO 34.26N 88.78W
05/08/2008 LEE MS OTHER FEDERAL
0804 AM TORNADO 4 W TUPELO 34.26N 88.80W
05/08/2008 LEE MS TRAINED SPOTTER
ROOFS DAMAGED, SHEDS DESTROYED, TREES DOWN
0815 AM TORNADO 4 NNW TUPELO 34.32N 88.76W
05/08/2008 LEE MS OTHER FEDERAL
DEPT OF TRANSPORTATION BUILDING DAMAGE AT MALL AT BARNS
CROSSING
&&
RJOThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 7:51 AM CDT | Tornado Warning | MEG | Lee, Pontotoc | 39 min |
| May 8, 8:26 AM CDT | Tornado Warning | MEG | Itawamba, Lee, Prentiss, Tishomingo | 49 min |
| May 8, 9:09 AM CDT | Tornado Warning | MEG | Itawamba, Prentiss, Tishomingo | 21 min |
| May 8, 10:37 AM CDT | Tornado Warning | MEG | Lee, Prentiss | 38 min |
| May 8, 11:01 AM CDT | Severe Thunderstorm Warning | MEG | Tishomingo | 44 min |
| May 8, 11:44 AM CDT | Severe Thunderstorm Warning | MEG | Monroe | 46 min |
Nearby
Flash Flood Warnings in Mississippi, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.